South Carolina, 2008

Tornado and Flash Flooding in South Carolina, August 26, 2008

August 26, 2008 · NWS CAE · 14 events in 7 counties and zones

The remnants of Tropical Storm Fay moved through the area and produced severe weather and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

The remnants of Tropical Storm Fay moved through the area and produced severe weather and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 26, 6:34 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 26, 6:34 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
734 AM EDT TUE AUG 26 2008

.SYNOPSIS...
REMNANTS OF TROPICAL DEPRESSION FAY WILL CONTINUE TO MOVE TOWARDS
THE AREA TODAY...RESULTING IN MOSTLY CLOUDY SKIES AND INCREASING
CHANCES FOR RAIN THROUGH MIDWEEK. CONDITIONS IMPROVE BY THURSDAY
AS THE REMNANTS OF FAY LIFT NORTH OF THE AREA.

&&

.NEAR TERM /TODAY AND TONIGHT/...
DEEP MOISTURE ASSOCIATED WITH THE REMNANTS OF FAY WILL CONTINUE TO MOVE
INTO THE AREA TODAY AND TONIGHT WHILE THE ACTUAL CIRCULATION
REMAINS TO THE WEST. MODELS ARE IN GOOD AGREEMENT WITH THE MASS
FIELDS AND THE MAIN DIFFERENCE IS IN TIMING AND THE MOISTURE FEED
AHEAD OF THE SYSTEM. COMPARED TO THE 12Z MODEL RUN FROM
YESTERDAY...THE GFS CONTINUES TO BE MORE PROGRESSIVE THAN THE NAM
IN LIFTING THE SURFACE LOW NORTH OF OUR AREA...WHILE THE NAM KEEPS
THE DEEPER MOISTURE OVER THE AREA LONGER.

PRECIPITABLE WATER VALUES WILL REMAIN OVER 2 INCHES THROUGH THIS
PERIOD WHICH WILL ALLOW FOR HEAVY RAIN AT TIMES...ESPECIALLY IF
THERE IS ANY TRAINING OF CELLS.  THE GFS SHOWS 850H WINDS OF 20-30
KNOTS MOVING IN BY TUESDAY AFTERNOON THROUGH WEDNESDAY WHICH WOULD
PROVIDE BETTER MOISTURE INFLUX AND YIELD HIGHER PRECIPITATION TOTALS
COMPARED TO THE NAM WHICH KEEPS THESE STRONGER WINDS AND PRECIP IN
THE UPSTATE.  FEEL THE BEST QPF WILL BE TO OUR NORTHWEST AIDED BY
UPSLOPE FLOW...BUT WILL CONTINUE WITH HIGH POPS AS WE SHOULD
CERTAINLY SEE MEASURABLE RAINFALL. INCREASED POPS FOR TODAY TO
NEAR CATEGORICAL ESPECIALLY NORTHERN AND CENTRAL COUNTIES. WESTERN
PORTIONS OF OUR AREA...INCLUDING MUCH OF NORTHERN AND CENTRAL
GA...ARE NOW IN A SLIGHT RISK AREA FOR SEVERE WEATHER FOR TODAY AS
PER SPC DISCUSSION.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
OTHERWISE...WILL CONTINUE TO ADVERTISE COOLER MAX TEMPS WEDNESDAY
WITH CLOUDS AND PRECIPITATION EXPECTED. A GRADUAL WARMING TREND BY
THURSDAY AS UPPER RIDGE SLOWLY REBUILDS OVER THE SE STATES.

LEANING TOWARD THE MORE PROGRESSIVE GFS AND WILL BE OPTIMISTIC WITH
IMPROVED SKY COVER...LOWER POPS AND WARMER TEMPERATURES BY THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NOT MUCH CHANGE FROM PREVIOUS MODEL CYCLE TO THE EXTENDED
FORECAST. FOR THE MOST PART LEANED TOWARDS THE GFS SOLUTION. IN
GENERAL UPPER RIDGE ATTEMPTS TO SLOWLY REBUILD OVER THE SOUTHEAST.
MUCH WILL ALSO DEPEND ON FUTURE TRACK OF T.S. GUSTAV NOW IN THE
CARIBBEAN SEA. MOSTLY SMALL CHANCE POPS WITH AFTERNOON MAXES
RANGING FROM THE MID 80S TO AROUND 90 DEGREES THROUGH THE PERIOD.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
MOISTURE WILL REMAIN PLENTIFUL ACROSS THE AREA AS THE REMNANTS OF
TROPICAL STORM FAY APPROACHES FROM THE GULF COASTAL REGION.
AIRMASS WILL REMAIN UNSTABLE THROUGH THE DAY...WITH NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE. STRONG DEEP LAYER
SHEAR EXPECTED TO MOVE INTO THE WESTERN HALF OF THE CWA THROUGH
THE DAY. AS WITH PREVIOUS FORECAST...LOW CEILINGS AND VISIBILITIES
WILL BE COMMON THROUGH THE TAF PERIOD AT ALL SITES. LIFR THIS
MORNING...WITH SLIGHT IMPROVEMENT TO IFR AND MVFR THIS AFTERNOON.
IFR EXPECTED TO MOVE BACK IN TO THE REGION OVERNIGHT.

EXTENDED PERIOD...WIDESPREAD IFR OR MVFR CONDITIONS MAY OCCUR
WEDNESDAY BECAUSE OF THE HIGH MOISTURE ASSOCIATED WITH THE
REMNANTS OF TROPICAL STORM FAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 26, 5:14 AM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
614 AM EDT TUE AUG 26 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
614 AM EDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY WEST OF A LANCASTER...
TO COLUMBIA...TO BARNWELL LINE. THE REMAINS OF TROPICAL DEPRESSION
FAY WILL CONTINUE TO MOVE NORTHEASTWARD TOWARDS THE REGION TODAY.
SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST IN ADVANCE OF THE
SYSTEM. THE STRONGER STORMS MAY HAVE TO POTENTIAL TO PRODUCE AN
ISOLATED TORNADO THROUGH THE DAY IN AND AROUND THE OUTLOOKED AREA.
THE OTHER THREAT WITH THE SHOWERS OR THUNDERSTORMS WILL BE THE
HEAVY RAIN POTENTIAL. THIS MAY CAUSE SOME FLOODING IN POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT SOME POINT TODAY OR THIS EVENING.

The radar

The Columbia radar (KCAE), 82 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 5 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Flash Flood, Lancaster

When
August 26, 8:45 AM EST to 10:30 AM EST
Where
Lancaster County, 4 mi SE of Heath Spgs to 8 mi ENE of Kershaw
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.559, -80.620

Sheriff reported several roads closed from flooding of streams. Duchwood road near Taxahaw was closed as well as roads in the Forth Acre Rock area and roads crossing Flat Rock Creek.

Flash Flood, Lancaster

When
August 26, 11:40 AM EST to 12:00 PM EST
Where
Lancaster County, 4 mi S of Heath Spgs to 15 mi SW of Heath Spgs
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.542, -80.670

Sheriff reported SC763 and other secondary roads were temporarily closed for flooding from streams including Beaver Creek.

Flash Flood, Fairfield

When
August 26, 12:10 PM EST to 12:30 PM EST
Where
Fairfield County, 11 mi ENE of Winnsboro
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
COOP Observer
Coordinates
34.441, -80.922

Longtown COOP reported flooding of secondary roads from streams, including Wateree Creek, temporarily closing them.

Flash Flood, Lancaster

When
August 26, 2:00 PM EST to 2:30 PM EST
Where
Lancaster County, 13 mi NE of Heath Spgs
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.733, -80.508

Sheriff reported Blue Jay Road at SC903 closed due to flooding from Flat Creek.

Funnel Cloud, Lancaster

When
August 26, 2:10 PM EST
Where
Lancaster County, Heath Spgs
Reported by
Law Enforcement
Coordinates
34.600, -80.670

Sheriff reported a funnel cloud over Heath Springs.

Flash Flood, Kershaw

When
August 26, 4:05 PM EST to 4:45 PM EST
Where
Kershaw County, 10 mi NNW of Bethune to 20 mi NW of Bethune
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
Department of Highways
Coordinates
34.554, -80.417

DOT and public reported flooding of secondary roads such as sc413 from Neds Creek and SC588 from Buffalo Creek. Street flooding also occurred in Kershaw.

Tornado, Fairfield

When
August 26, 5:42 PM EST to 5:48 PM EST
Where
Fairfield County, 1.75 mi NE of Shelton to 2.38 mi ESE of Crosbyville
Rating
EF0
Path length
4.85 mi
Path width
60 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.518, -81.398

Storm survey found trees down along a path about 60 yards wide on Mcconnel road, SC20-99, hwy 215, and Cool Branch road.

Thunderstorm Wind, Saluda

When
August 26, 6:15 PM EST to 6:20 PM EST
Where
Saluda County, Ridge Spg to Saluda
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.850, -81.670

Sheriff reported a couple of trees down in Ridge Spring on Pecan Grove road and power outages in Saluday.

Thunderstorm Wind, Saluda

When
August 26, 6:20 PM EST to 6:35 PM EST
Where
Saluda County, Saluda to 8 mi ENE of Saluda
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.000, -81.770

Sheriff reported power outages in Saluda and up to the west end of Lake Murray.

Thunderstorm Wind, Aiken

When
August 26, 6:30 PM EST to 6:50 PM EST
Where
Aiken County, Salley to Wagener
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.570, -81.300

Emergency Manager reported several trees down from Salley to Wagener.

Thunderstorm Wind, Newberry

When
August 26, 6:42 PM EST to 6:52 PM EST
Where
Newberry County, Newberry to Prosperity
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.280, -81.620

Sheriff reported power outages in Newberry with street flooding and some trees down in Prosperity.

Flash Flood, Lancaster

When
August 26, 7:10 PM EST to 9:00 PM EST
Where
Lancaster County, Lancaster to 23 mi S of Lancaster
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.720, -80.770

Sheriff and public reported some secondary roads flooded from overflowing streams, temporarily closing some of them.

Flash Flood, Newberry

When
August 26, 7:10 PM EST to 9:00 PM EST
Where
Newberry County, Newberry to 9 mi S of Pomaria
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.280, -81.620

Sheriff departments widespread flooding along secondary roads where streams overflowed. The fire department reported the highway 34 bridge closed from flooding at the county line. Columbia police reported several roads under 2 to 3 feet of water. Lexington reported a couple of secondary road closures from flooding. Newberry reported four roads closed due to flooding from Scotts Creek.

Thunderstorm Wind, Lexington

When
August 26, 7:27 PM EST to 7:37 PM EST
Where
Lexington County, Lexington to St Andrews
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.980, -81.250

DOT reported several trees down in the northeast portion of the county from Lexington to the St. Andrews area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for South Carolina, 2008Warnings in South Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120520, 120522, 120526, 120560, 120528, 120537, 120667, 120538, 120539, 120542, 120541, 120548, 120555, 120544.